Louisiana, 2023

Wildfire in Louisiana, August 25, 2023

August 25, 2023 · NWS SHV · 1 event in 1 county or zone

Multiple wildfires ignited across Southern Sabine Parish during the day on August 25, 2023, with a large wildfire affecting the Pirates Cove community in extreme Southwest Sabine Parish along Toledo Bend Reservoir just west of the Toro community. Over 200 acres burned from this fire, with 9 homes/structures lost in the fire but fortunately, no injuries or fatalities were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Multiple wildfires ignited across Southern Sabine Parish during the day on August 25, 2023, with a large wildfire affecting the Pirates Cove community in extreme Southwest Sabine Parish along Toledo Bend Reservoir just west of the Toro community. Over 200 acres burned from this fire, with 9 homes/structures lost in the fire but fortunately, no injuries or fatalities were reported. Multiple homes were evacuated in this community, before the fire was fully contained later that evening from multiple fire departments with assistance from dozers and helicopters from the Louisiana Dept. of Forestry.

This wildfire occurred within a broad area where exceptional (D4) drought conditions were observed during late-August, while daily high temperatures soared to well over 100 degrees and minimum relative humidity values dropped to near 20% or less. Although wind speeds were not particularly high, the combination of critically to extremely dry vegetation and very low relative humidity values provided nearly ideal conditions for rapid ignition and spreading of wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 25, 5:58 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 25, 5:58 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
658 AM CDT Fri Aug 25 2023

...New AVIATION...

.SHORT TERM...
(Friday through Saturday)
Issued at 353 AM CDT Fri Aug 25 2023

Lots of stars and just a few clouds with some patchy fog mainly in
S AR at this time. We may see a touch more before sunrise. Current
readings are in the mid to upper 70s rurally and city areas still
falling through the low to mid 80s. The upper ridge is starting to
loosen it's grip drifting west. Still lots of residual heat with
the midnight soil reading holding 89 degrees, 4 inches down.

It looks like another couple of very hot days with our Excessive
Heat Warning now through early Saturday evening. Hopefully
yesterday was the peak of this heat wave, but persistence is about
where we are again today. High temps will back off a bit for
tomorrow, but we are not as likely to mix out quite as well
keeping the heat index excessive for most locales.

The HRRR is keeping a slight chance for afternoon showers or
isolated thunderstorms. The remaining short term models increase
coverage heading into the weekend. We may even see some nocturnal
activity as well as the cold front seeps down the MS River Valley
this weekend. Little change on lows for now, but less 80s will
become the case. And while some heat index readings may fall short
of the warning criteria, we will keep advisory criteria at least
through the weekend. So perhaps we can look forward to downgrading
or even working towards no such mention: We can hope. /24/

&&

.LONG TERM...
(Saturday Night through Friday)
Issued at 353 AM CDT Fri Aug 25 2023

The dominant upper ridge which has been an unwelcome fixture near or
across our region for much of the last 2 months will finally begin
to drift back W late Saturday into NM/W TX, with the flow aloft
eventually becoming more NWrly in response to troughing that will
eventually move through the Upper Midwest into the Great Lakes
region. Isolated convection Saturday afternoon may linger during the
evening along the I-30 corridor of NE TX/SW AR near a weakness aloft
rounding the ridge. However, will have to watch more discernible
shortwave troughing associated along the base of more amplified
longwave troughing over the Great Lakes region Sunday afternoon
which should help focus scattered convection over much of the
region, which could very well end the consecutive number of days
without measurable rain across much of Lower E TX/N LA, assuming
these locales remain dry today and Saturday. Given the weakly
sheared environment, not quite confident enough to go with likely
pops the NBM is advertising for the Nrn sections of the area, and
thus have backed off pops to high chance, with some convection
persisting Sunday night as the weak shortwave drifts SE through the
region. But ahead of the convection, triple digit and in some cases
record heat should continue by afternoon before some relief is found
in the form of cooling temps from the afternoon convection.

The convection should again become more scattered during the day
Monday especially as the air mass heats up, but slightly cooler and
drier air will begin to spill SSW into SE OK/SW AR ahead of sfc
ridging that will begin to build SSW from the Midwest. This should
be our last opportunity for the remainder of the long term period
for wetting rains, although a reprieve from the extreme heat is
expected for the final few days of August as the drier air is able
to mix S all the way to the coast. There remains some very notable
differences amongst the ECMWF/GFS with the synoptic pattern for the
mid and late week timeframe, with the GFS suggesting a trough
closing off over the region, whereas the ECMWF remains consistent
with the ridging aloft beginning to build back E into the Srn Plains
Wednesday, and eventually across the region into the Lower MS Valley
Thursday. In any case, sfc ridging should remain established over
the area, which should maintain the below normal dewpoints/lower
RH's despite the near to above normal heat.

15

&&

.AVIATION...
(12Z TAFS)
Issued at 642 AM CDT Fri Aug 25 2023

For the ArkLaTex terminals, VFR with SW winds by 15Z veering to
SE 10KT or less in mid aftn. HRRR model still showing some
peppered convection 20-24Z and while that maybe possible, it
appears to brief and fast moving to consider even a mention.
However, this will be a increasing trend as a weak cold front
begins to shift our winds to NE by Sunday. Some of this convection
may also be nocturnal in the coming days. /24/

&&

.FIRE WEATHER...
Issued at 353 AM CDT Fri Aug 25 2023

Very hot and mostly dry conditions will continue today and Saturday,
although isolated afternoon convection can not be ruled out over
portions of the region the next couple of days. The probabilities of
wetting rain remains low though, with min RH's ranging from 25-30%
across E TX/SE OK/extreme SW AR and NW LA. Fortunately, 20ft winds
will remain Lt/Vrb today, except locally gusty in and near any
convection that develops. Frequent lightning will be possible with
the convection as well, with any convection expected to diminish
during the evening. Following coordination with the East TX and
North LA fire weather partners Thursday morning, a Red Flag Warning
will remain in effect for Deep E TX and all of N LA through 8 pm,
with coordination later this morning determining whether the Warning
will need to be expanded into Saturday.

15

&&

.CLIMATE...
Issued at 353 AM CDT Fri Aug 25 2023

Record high temps will likely be broken again today across much of
the region as the ridging aloft persists over the area. The expected
temperatures should remain just below the all-time record highs. The
following are the daily record high temperatures today for the
various cities across the region:

SHV: 103 in 1881
MLU: 100 in 2000
TXK: 106 in 1938
ELD: 102 in 1921
TYR: 106 in 1921
GGG: 104 in 1938
LFK: 103 in 1999

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 107  80 105  80 /  30  10  30  10
MLU 105  77 104  77 /  30  10  30  10
DEQ 103  75 102  74 /  20  10  30  20
TXK 103  78 102  77 /  20  10  30  20
ELD 101  75  99  75 /  20  10  20  10
TYR 107  80 105  79 /  20  20  30  10
GGG 107  78 105  78 /  30  20  30  10
LFK 107  77 106  77 /  30  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT Saturday for ARZ050-051-
     059>061-070>073.

LA...Excessive Heat Warning until 8 PM CDT Saturday for LAZ001>006-
     010>014-017>022.

     Red Flag Warning until 8 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Excessive Heat Warning until 8 PM CDT Saturday for OKZ077.

TX...Excessive Heat Warning until 8 PM CDT Saturday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Red Flag Warning until 8 PM CDT this evening for TXZ152-153-
     165>167.

&&

SHORT TERM...24
LONG TERM....15
AVIATION...24
Hazardous weather outlook, Aug 25, 4:28 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
528 AM CDT Fri Aug 25 2023

LAZ001>006-010>014-017>022-TXZ152-153-165>167-261100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Nacogdoches-Shelby-Angelina-San Augustine-
528 AM CDT Fri Aug 25 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT SATURDAY...
...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and east Texas.

.DAY ONE...Today and tonight.

The combination of very hot temperatures and critically to extremely
dry conditions will result in dangerous fire weather conditions this
afternoon and into this evening. Therefore, a Red Flag Warning is in
effect through this evening.

Extremely hot temperatures, with daytime highs well into the triple
digits, will combine with the humidity to result in heat indices near
or in excess of 110 degrees today. Therefore, an Excessive Heat
Warning remains in effect. Isolated showers and thunderstorms will
also be possible this afternoon across East Texas and North
Louisiana. Locally gusty winds will be possible with the stronger
storms, before they diminish during the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Excessive heat and elevated fire danger risks will continue through
this weekend as triple digit temperatures persist across the region.
The excessive heat and the critically dry fuel conditions will
maintain a risk of wildfires across the region. Heat indices near and
in excess of 110 degrees will also continue areawide Saturday and
across East Texas and North Louisiana Sunday. Scattered showers and
thunderstorms are expected to increase Sunday and Monday across the
region, ahead of a weak frontal system that will move through the
area. Isolated strong storms can not be ruled out, with locally gusty
winds and brief heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>151-261100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
528 AM CDT Fri Aug 25 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT SATURDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Extremely hot temperatures, with daytime highs well into the triple
digits, will combine with the humidity to result in heat indices near
or in excess of 110 degrees today. Therefore, an Excessive Heat
Warning remains in effect. Isolated showers and thunderstorms will
also be possible this afternoon across Northeast Texas, Southeast
Oklahoma, and Southwest Arkansas. Locally gusty winds will be
possible with the stronger storms, before they diminish during the
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Excessive heat and elevated fire danger risks will continue through
this weekend as triple digit temperatures persist across the region.
The excessive heat and the critically dry fuel conditions will
maintain a risk of wildfires especially across Northeast Texas. Heat
indices near and in excess of 110 degrees will also continue
areawide Saturday and possibly Sunday across Northeast Texas,
Southeast Oklahoma, and Southwest Arkansas Sunday. Scattered showers
and thunderstorms are expected to increase Sunday and Monday across
the region, ahead of a weak frontal system that will move through the
area. Isolated strong storms can not be ruled out, with locally
gusty winds and brief heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sabine

When
August 25, 9:00 AM CST to 4:30 PM CST
Where
Sabine forecast zone
Reported by
Park/Forest Service
Coordinates
31.564, -93.555 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138414.